Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 56, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 25, 1997, 2:17 AM CDT for Reagan County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 1997, 2:17 AM CDT (07:17 UTC)
- Expired
- Apr 25, 1997, 3:05 AM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 12:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2486 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
721 WUUS1 KMAF 250717 RRA SVRMAF TXC383-250805- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 217 AM CDT FRI APR 25 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 305 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHWESTERN REAGAN COUNTY AT 215 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 14 MILES SOUTHWEST OF BIG LAKE OR 8 MILES SOUTH OF TEXON MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... TEXON... SANTA RITA... BEST AND BIG LAKE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. $$ JP/RB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 7:49 PM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, Apr 24, 7:49 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 747 PM CDT THU APR 24 1997 AFTER COORDINATION WITH SPC/LBB...WILL CANCEL TORNADO WATCH NUMBER 194 FOR SOUTHWEST TX. SEE SPSMAF FOR DETAILS. TORNADO WATCH NUMBER 193 REMAINS IN EFFECT FOR NRN TWO TIERS OF COUNTIES UNTIL 9 PM CDT. LOW-LEVEL MOISTURE STILL SCANT OVER SOUTHERN ZONES. STRONG UPPER JET PUSHING EXTENSIVE MID/HIGH CLOUDS AHEAD OF IT INTO FAR SOUTHWEST ZONES...NEARLY ELIMINATING WHAT IS LEFT OF INSOLATION TODAY. LATEST RUC SHOWS IMPRESSIVE UPPER DIVERGENCE WITH JET SPREADING OVER FA AFTER 03Z. SURFACE COLD FRONT PUSHING SOUTH THROUGH NRN FA ATTM AS HOB HAS COOLED TO 54F. THIS STRONG BAROCLINIC ZONE (NEARLY 30F DIFFERENCE BETWEEN MAF AND LBB) HAS BEEN FOCUS FOR TSRA OF MODERATE INTENSITY. AM CONCERNED ABOUT HEAVY RAIN NORTHERN ZONES TONIGHT AS H8 FLOW IS PROGGED TO BACK AS IT ADVECTS DWPTS AOA 10C INTO THIS AREA. COMBINATION OF ISENTROPIC LIFT AT LOW LEVELS AND UPPDER LVL DIVERGENCE SHOULD KEEP A GOOD CHC OF TSRA NRN ZONES OVERNIGHT. TJT
In the hours before
Special weather statement, Apr 24, 9:02 PM CDT, 5 hours 15 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-250235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 901 PM CDT (801 PM MDT) THU APR 24 1997 ...TORNADO WATCH NUMBER 193 HAS EXPIRED FOR THE NORTHEASTERN PERMAIN BASIN... ...NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT FOR THE PERMIAN BASIN...SOUTHWEST TEXAS...OR FAR SOUTHEAST NEW MEXICO... AT 845 PM CDT...MIDLAND DOPPLER RADAR INDICATED WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE NORTHERN PERMIAN BASIN ...SOUTHEAST NEW MEXICO...AND PARTS OF THE TRANS-PECOS. BECAUSE THESE STORMS HAVE REMAINED RELATIVELY WEAK AND DISORGANIZED FOR THE LAST COUPLE HOURS...TORNADO WATCH NUMBER 193 WAS ALLOWED TO EXPIRE AT 9 PM CDT. NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT. HOWEVER... THUNDERSTORMS IN THE AREA ARE STILL CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...FREQUENT DEADLY LIGHTNING...AND STRONG GUSTY WINDS. TJT
Local storm report, Apr 25, 12:58 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1258 AM CDT (1158 PM MDT) FRI APR 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
345 PM TATUM NM 1.75 INCH HAIL
04/24/97 LEA
420 PM TATUM NM 0.88 INCH HAIL
04/24/97 LEA NICKEL-SIZED HAIL COVERED
GROUND
1130 PM FORT STOCKTON TX 0.75 INCH HAIL
04/24/97 PECOS
1130 PM FORT STOCKTON TX WIND DAMAGE
04/24/97 PECOS POWER LINES DOWN...WINDOWS
BROKEN
1125 PM 10 S JAL NM 0.88 INCH HAIL
04/24/97 LEA NICKEL HAIL AT STATE LINE
ON HIGHWAY 18
1125 PM 10 N WINK TX 0.88 INCH HAIL
04/24/97 WINKLER NICKEL HAIL ON TX/NM STATE
LINE ON HIGHWAY 18
1145 PM 5 S HOBBS NM 0.88 INCH HAIL
04/24/97 LEA NICKEL HAIL LASTED UNTIL
1215 AM CDT
1218 PM 5 S ANDREWS TX 1.00 INCH HAIL
04/25/97 ANDREWSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 10:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 50 min |
| Apr 24, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 44 min |
| Apr 24, 11:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 42 min |
| Apr 24, 11:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Apr 24, 11:50 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 35 min |
| Apr 25, 12:07 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 48 min |
| Apr 25, 12:32 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 48 min |
| Apr 25, 1:16 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Apr 25, 2:44 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.